South Dakota, 2016

Hail and Damaging Winds in South Dakota, July 6, 2016

July 6, 2016 · NWS FSD · 7 events in 5 counties and zones

Thunderstorms produced damaging winds at several locations in southeast South Dakota, along and west of the James River, during the evening of July 6th. There was also one report of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds at several locations in southeast South Dakota, along and west of the James River, during the evening of July 6th. There was also one report of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 6, 5:43 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 6, 5:43 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
643 PM CDT WED JUL 6 2016

.SHORT TERM...(This evening)
Issued at 333 PM CDT Wed Jul 6 2016

Still appear to be on track for a fairly significant damaging wind
event across the areas from central SD to northeast NE/northwest IA.
The big picture has a fairly significant trough in westerly flow
pushing into the northern Rockies, with a secondary trough pushing
into eastern Wyoming.  Convectively reinforced boundary remains
south of the CWA across mid Nebraska and Iowa, but drifting
northward and moisture is starting to pool near/north of the
boundary.  Getting a bit of ACCAS starting to enhance to a few
showers and thunderstorms across south central South Dakota as
leading edge of 8-8.5C/km mid level lapse rates push northeast
into the area.

Larger scale trough has initiated convection across northeast
Wyoming and near the Black Hills. Deep-layer shear of 50 to 60 knots
more than sufficient for storm organization, and expect activity
initially discrete to organize into a mesoscale linear system
through the evening. With 0-3km shear reaching 30-40 knots in pre-
convective environment, should be favorable for mesovortices along
lines which would be capable of producing enhanced wind damage or
even a brief tornado.  Area of greatest threat should start around I-
90 area or even a bit north through central SD, then work gradually
a bit more southward heading toward northwest Iowa. Wind gusts to
around 80 mph in higher concern area likely. Hail would primarily
occur with initial storms and those on the more exposed southern end
of the complex, likely maxing size around golf balls toward south
central SD early evening, and becoming increasingly less likely and
smaller maximum size going east/north. Again, should stress the
potential for a significant wind event near/south of I-90 in South
Dakota, heading toward the lower Missouri valley and parts of
northwest IA.

In terms of total rainfall, amounts will be somewhat limited by
the rapid movement of the system. Should be favorable to develop a
fairly broad stratiform shield behind the initial severe line, so
will use this to bolster total amounts. Not impossible to get high
enough rates and prolonged rains to threaten some spotty flash
flooding, and will have to watch the trailing southern edge for
repeated development through the lower Missouri valley later in
the night.

.LONG TERM...(Thursday through Wednesday)
Issued at 333 PM CDT Wed Jul 6 2016

Main forecast concern is the potential for severe weather weather on
Thursday.

There is a lot of uncertainty regarding convection tomorrow. The
uncertainty is related to the likely MCS that will move through
tonight and will leave the outflow boundary much closer to I-80 by
Thursday morning. Most higher resolution models keep this deep
moisture south of Sioux City and Storm Lake. There will also be
partly to mostly cloudy skies much of the day which may limit the
near surface instability which would keep the atmosphere somewhat
capped. However, there is a very strong upper level wave that will
reach the Missouri River during the morning and western Minnesota
and western Iowa the evening. Ahead of this wave there will be a
cold front which will move through the area and will likely be near
Hwy 71 by 00Z Friday. So there will be plenty of lift available.
In addition, 0-6 km shear will be from 40-50 kt as the upper wave
approaches which would be favorable for supercell development. At
this point, the expectation is that there may be isolated to
scattered convection in the morning - primarily west of I29 which
will be closer to the front. Thunderstorms should become more
widespread, especially in southwest Minnesota, during the early
afternoon as the front and wave moves to I-29. Storms may
gradually build south into northwest Iowa although how widespread
it will be depends on how much clearing there is as well as how
quickly new storms form near the outflow closer to I80. The storms
that form in the afternoon could be severe with large hail,
perhaps to golf ball size if supercells form, and damaging winds
to 65 mph. These storms should reach Hwy 71 by 00Z and move toward
I35 during the evening.

Once the front moves through northwest winds will bring drier and
somewhat cooler air into the region for Friday.  With clearing skies
and drier dew points, overnight lows will be around 60.  On Friday,
northwest flow will result in a well-mixed atmosphere which will
mean dew points primarily in the 50s by afternoon. Temperatures will
also warm due to mixing into the lower to mid 80s. High pressure
will move over eastern SD late Friday afternoon and then gradually
move east into Minnesota and Iowa. With light winds and clear skies
east of I-29, lows will be in the upper 50s. Increasing southeast
winds will keep lows in the lower to mid 60s over the James and
Missouri River Valleys. On Saturday, southeast winds will
increase through the day with gusts over 20 mph possible. It will
also be a more humid west of I-29. Highs on Saturday will range
from the upper 70s in southwest Minnesota and the Iowa Great Lakes
to near 90 in south central South Dakota.

Due to the expected severe weather outbreak later today, a consensus
forecast was used for Sunday through Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 643 PM CDT Wed Jul 6 2016

Main concern is severe convective potential for the evening and
early overnight. Likely to find a line of severe storms pushing
through southeast South Dakota into southwest Minnesota, northeast
Nebraska, and northwest Iowa. Stronger storms will likely contain
brief IFR visibility and MVFR ceiling, as well as surface wind gusts
from 40 to 60 knots with leading gust front. Appears more likely the
stronger winds could impact KFSD/KSUX than KHON TAF location. There
could also be areas where a wake low develops behind the main line
of storms, with stronger winds following from an opposing direction.

Severe threat expected to shift east of the forecast area before
daybreak, and although additional thunderstorm development possible
throughout the day Thursday, timing and location difficult to pin
down and thus no mention of thunder during the daytime hours
Thursday.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Chapman
LONG TERM...Schumacher
AVIATION...Chapman
Hazardous weather outlook, Jul 6, 5:06 PM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
606 PM CDT WED JUL 6 2016

NEZ013-SDZ050-052-053-057>061-063>066-068>070-072315-
DIXON-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-YANKTON-CLAY SD-
606 PM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO ROLL FROM PORTIONS OF CENTRAL SOUTH
DAKOTA TOWARD THE LOWER MISSOURI VALLEY DURING THE EVENING AND
EARLY OVERNIGHT. THERE IS POTENTIAL FOR A SIGNIFICANT DAMAGING
WIND EVENT WITH WINDS GUSTS TO AROUND 80 MPH...ALONG WITH ISOLATED
TORNADOES WHICH COULD LOCALLY ENHANCE WIND SPEEDS. A FEW STORMS
TOWARD SOUTH CENTRAL SOUTH DAKOTA EARLY THIS EVENING COULD HAVE
HAIL UP TO GOLF BALL SIZE...WITH POTENTIAL HAIL SIZE REDUCED AS
STORMS PROGRESS FURTHER EASTWARD...LIKELY UP TO QUARTER TO HALF
DOLLAR SIZE. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WITH
AMOUNTS IN EXCESS OF ONE INCH...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY. AN
ISOLATED STORM COULD BE SEVERE IN THE AFTERNOON WITH LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM IN SOUTH CENTRAL
SOUTH DAKOTA...AND TOWARD 10 PM TOWARD VERMILLION.

SDZ038>040-054>056-072315-
BEADLE-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-
606 PM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND ROLL EAST
ACROSS THE AREA TONIGHT. SOME OF THESE STORMS COULD BE SEVERE
WITH THE MAIN THREATS BEING HAIL TO THE SIZE OF QUARTERS AND WIND
GUSTS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY MORNING INTO
EARLY THURSDAY AFTERNOON. A FEW OF THESE STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL POSSIBLE AFTER 7 PM.

IAZ002-003-013-014-021-022-032-072315-
OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-IDA-
606 PM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND WEST CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING AND PUSH
EASTWARD ACROSS THE AREA OVERNIGHT. SOME OF THESE STORMS COULD BE
SEVERE WITH THE MAIN THREAT AS WIND GUSTS TO 65 MPH. IN ADDITION...
HEAVY RAINFALL WILL BE POSSIBLE WITH AMOUNTS IN EXCESS OF ONE INCH...
WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AFTERNOON
AND EVENING. A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE
HAIL...DAMAGING WINDS...AND EVEN AN ISOLATED TORNADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 PM.

MNZ071-072-080-081-089-090-097-072315-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
606 PM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS EVENING AND PUSH
EASTWARD ACROSS THE AREA OVERNIGHT. SOME OF THESE STORMS COULD BE
SEVERE WITH THE MAIN THREATS BEING WIND GUSTS TO AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY FROM LATE
MORNING TO EARLY EVENING. A FEW OF THESE STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL POSSIBLE AFTER 10 PM.

IAZ001-012-020-031-MNZ098-NEZ014-SDZ062-067-071-072315-
LYON IA-SIOUX-PLYMOUTH-WOODBURY-ROCK-DAKOTA-MINNEHAHA-LINCOLN SD-
UNION-
606 PM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO ROLL ACROSS THE AREA LATER THIS
EVENING AND EARLY OVERNIGHT. THE MAIN THREAT WITH THESE STORMS
WILL BE WIND GUSTS TO 70 MPH...WITH A LESSER THREAT FOR HAIL UP TO
THE SIZE OF QUARTERS. IN ADDITION...HEAVY RAINFALL WILL BE
POSSIBLE WITH AMOUNTS IN EXCESS OF ONE INCH...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED ON THURSDAY AFTERNOON. A
FEW SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL...DAMAGING
WINDS...AND EVEN AN ISOLATED TORNADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 9 PM.

The radar

The Aberdeen radar (KABR), 201 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Brule

When
July 6, 7:55 PM CST
Where
Brule County, (9v9)chamberlain Arp
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
43.770, -99.320

Thunderstorm Wind, Brule

When
July 6, 8:00 PM CST
Where
Brule County, 0.69 mi N of Chamberlain
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.810, -99.330

Thunderstorm winds caused minor tree damage.

Hail, Brule

When
July 6, 8:00 PM CST
Where
Brule County, (9v9)chamberlain Arp
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
43.770, -99.320

Thunderstorm Wind, Charles Mix

When
July 6, 8:10 PM CST
Where
Charles Mix County, 4.94 mi SW of Dante
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.980, -98.270

Thunderstorm winds caused an unknowm amount of tree damage.

Thunderstorm Wind, Bon Homme

When
July 6, 8:30 PM CST
Where
Bon Homme County, 1.22 mi NW of Tyndall
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.990, -97.870

Thunderstorm winds caused tree damage, including over 2 inch diameter branches blown down.

Thunderstorm Wind, Beadle

When
July 6, 8:55 PM CST
Where
Beadle County, (Hon)huron Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.380, -98.230

Thunderstorm Wind, Davison

When
July 6, 9:06 PM CST
Where
Davison County, 0.5 mi W of (Mhe)mitchell Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.770, -98.040

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 648430, 648431, 648433, 648434, 648435, 648436, 648437.